Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Honolulu, HI

March 14, 2018Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 14, 2018, 11:45 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2018, 11:45 PM HST (09:45 UTC)
Expired
Mar 15, 2018, 2:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 75 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

380 
WGHW50 PHFO 150945
FFWHFO
HIC009-151245-
/O.NEW.PHFO.FF.W.0020.180315T0945Z-180315T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1145 PM HST WED MAR 14 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 245 AM HST

* At 1145 PM HST, weather radar is indicating rainfall rates up to 
  5 inches an hour in eastern most Maui, especially over the slopes 
  above Kaupo and Kipahulu. Oheo Gulch stream has also risen above 
  the critical flood stage and could continue to rise. In the Hana 
  area, Uakea Road near Hana Highway at Keawe Street is now open, 
  however, Ulaino Road at Kahanu Gardens is closed due to high 
  volume of water, and so is Haneoo Street at Koki Beach.

* Locations in the warning include but are not limited to...Kaupo, 
  Kipahulu, Nahiku and Hana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 245 AM HST if heavy rain
persists.

LAT...LON 2068 15601 2069 15603 2065 15605 2062 15617
      2063 15622 2087 15617 2085 15613 2082 15611
      2083 15609 2078 15599 2073 15599

$$

Lau/Gibbs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 9:07 PM HST, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 14, 9:07 PM HST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
907 PM HST Wed Mar 14 2018

.SYNOPSIS...
The cloudy and wet pattern will continue across the state through
Thursday as low pressure lifts northward passing Kauai and Niihau
to the west. Breezy trades will weaken and shift out of the
southeast by Thursday, likely giving way to overnight land breezes
and afternoon sea breezes over the smaller islands Friday through
the upcoming weekend as low pressure tracks north and away from
the area. Clouds and showers will focus over interior areas
through the weekend, mainly through the afternoon hours. Another
wet period is possible next week as a cold front approaches from
the west and southerly winds strengthen.

&&

.DISCUSSION...
Cloudy and wet conditions continue across the state this evening
due to high pressure north of the state and an upper trough
positioned a few hundred miles southwest of Kauai. Water vapor
imagery showed plenty of middle- to upper-level moisture being
drawn northward east of this upper trough, which supports the
cloudy conditions in place. The latest surface analysis and
satellite imagery showed a surface low positioned a couple of
hundred miles west-southwest of Kauai and a large shield of well
above average precipitable water (PW) values (around 2") over the
islands.

Radar showed a band of heavy showers positioned over and around
Kauai and Niihau with rainfall rates exceeding 2" per hour at
times. No significant changes are anticipated through the
overnight hours and into Thursday as low pressure slowly lifts
northward passing to the west. The Flash Flood Watch currently in
place may be extended through Thursday depending on how conditions
evolve overnight for these areas as streams remain elevated near
flash flood thresholds. The latest rainfall summary showed peak 24
hrs totals through 8 PM HST ranging from 10 to 15.8" (N. Wailua
Ditch and Mount Waialeale). Additional heavy rainfall overnight
will exacerbate the flooding concerns, potentially leading to road
closures in the typical vulnerable areas.

Over Maui, localized flooding over the Hana area continues this
evening with rainfall rates ranging from 1-2" per hour. Emergency
management reported road closures within this area this evening.
This potential will likely persist through the overnight hours and
into Thursday.

Guidance remains in decent agreement through Thursday and appears
to be initializing well with the pattern evolving. Consensus
supports the aforementioned area of low pressure west of Kauai
continuing to track northward. Breezy trades are weakening and
shifting out of the southeast as this scenario evolves. The best
chance for heavy showers and a few thunderstorms will remain over
the western end of the state near low pressure passing by.

For the summits on the Big Island, a winter weather advisory remains
in place through Thursday morning with snow accumulations up to
an inch expected. Temperatures running around freezing at the
summits combined with plenty of deep moisture will support periods
of snow or a mix of rain and snow. The winds have temporarily
trended down this evening, but could become gusty once again
overnight into Thursday, similar to the past couple of nights.
This advisory may end up being extended through the Thursday
morning hours, as no significant changes are anticipated. The
winter weather threat should trend down Friday through the
weekend.

Friday through the upcoming weekend, rising upper heights along with
the previously discussed surface low tracking north and away from
the area should translate to a diminishing threat of widespread
rainfall. Moist southeast flow, however, will likely give way to
overnight land breezes and afternoon sea breezes each day. This
pattern will support the best rainfall chances setting up through
the afternoon periods over interior areas.

Early next week, the extended guidance has come into better
agreement and now supports another wet period evolving as a front
approaches the area from the west. Southerly winds are forecast
to strengthen across the state with increasing rainfall chances.
Additional fine tuning of the forecast can be expected for this
period over the coming days as confidence steadily rises.

&&

.AVIATION...
A plume of clouds and showers will remain over Kauai overnight
into Thursday, with the most unsettled weather expected here.
Across the remainder of the state, a few light showers may drift
into leeward areas as boundary layer winds shift around to the
south and southeast. Windward sections of Oahu through the Big
Island will likely remain quite wet through the night, with some
improvement expected on Thursday.

AIRMET Sierra remains in effect for Kauai, windward and all
mountain areas on Oahu, and windward sections of Molokai, Maui and
the Big Island. These conditions are expected to remain in place
through the night.

AIRMET Zulu remains in effect for moderate icing over Kauai. These
conditions are expected to remain in place through the night.

&&

.MARINE...
All marine related advisories are down this evening. The north
swell continues to subside, and the trades have soften enough to
where the Small Craft Advisory is no longer needed. With a
southeast wind flow, winds could be a tad stronger over the
exposed windward waters from Oahu eastward this evening. But the
overall wind flow is expected to weaken through Thursday as a
weaker southerly wind flow takes hold.

The surface low located 380 nm west of Kauai is forecast to move
north in the next 24 hours. This will cause our winds to blow out
of the south and southeast at light to moderate speeds through
Friday. Models are suggesting the return of light to moderate
trades by Saturday as a surface ridge builds north of the islands.
The trades will linger through the first half of next week.

Relatively small surf is expected through early next week. There
is a small to mid size swell of 4 feet from the northwest (320
degrees) on Saturday, followed by a smaller one of 2 feet,
although a longer period of 16 seconds, Sunday night and Monday.
With the calmer trades, surf along the east facing shore will
be small to moderate in size.

A short 12 second period with a swell height of 5 feet is slated
to reach our north and east facing shores next week Wednesday and
Thursday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 AM HST Thursday for Niihau-Kauai.

Winter Weather Advisory until 6 AM HST Thursday for Big Island
Summits.

&&

AVIATION...Jelsema
MARINE...Lau
REST OF DISCUSSION...Gibbs

In the hours before

Special weather statement, Mar 14, 7:31 PM HST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Honolulu HI
731 PM HST WED MAR 14 2018

HIZ003-150615-
Kauai Leeward-
731 PM HST WED MAR 14 2018

...GUSTY WINDS AND HEAVY SHOWERS SOUTHWEST KAUAI...

At 730 PM HST, heavy showers capable of producing winds up to 40 mph
were approaching the southwest coast of Kauai between Hanapepe and
Waimea.

A marine warning has been issued for the waters along the southwest
coast for potential waterspouts and strong wind gusts.

Locations impacted include...
Kekaha, Mana, Hanapepe, Barking Sands, Waimea, Kaumakani, Pakala
Village, Eleele and Waimea Canyon State Park.

Remain alert for changing weather conditions, and stay tuned to NOAA
Weather Radio or local media sources for more information.

LAT...LON 2205 15962 2191 15956 2190 15957 2191 15960
      2189 15961 2196 15967 2198 15976 2202 15979
      2205 15979 2209 15973
TIME...MOT...LOC 0509Z 246DEG 11KT 2192 15978

Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:42 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 14, 3:10 PM HSTFlash Flood WarningHFOKalawao9 hr
Mar 14, 4:55 PM HSTFlash Flood WatchHFOKauai20 hr
Mar 14, 6:26 PM HSTSpecial Marine WarningHFO109 min
Mar 14, 7:02 PM HSTFlash Flood WarningHFOKauai5 hr
Mar 14, 7:31 PM HSTSpecial Weather StatementHFOKauai44 min
Mar 15, 2:36 AM HSTFlash Flood WarningHFOKalawao5 hr
Mar 15, 4:09 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Mar 15, 7:19 AM HSTFlash Flood WarningHFOKauai6 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.